Alabama, 2018

Damaging Winds in Alabama, August 10, 2018

August 10, 2018 · NWS BMX · 3 events in 2 counties and zones

A small cluster of thunderstorms moving southeast across extreme southern Jefferson County and western Shelby County produced wind gusts of 50-60 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

A small cluster of thunderstorms moving southeast across extreme southern Jefferson County and western Shelby County produced wind gusts of 50-60 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Aug 10, 2:04 PM CST, 4 hours 3 minutes earlier.

Area forecast discussion, Aug 10, 2:04 PM CST, 4 hours 3 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
304 PM CDT Fri Aug 10 2018

.SHORT TERM...

Shortwave trough moving eastward across the TN valley today was
helping to set off some showers and thunderstorms. As expected,
some drier air has worked into the northern half of the CWA,
which has kept the bulk of the more widespread convection in the
south. This activity should continue at close to its present (as
of 20z) coverage and intensity through sunset, with a gradual drop
in both after that. A continued northwest flow in the low levels
should also help to advect in some drier air, and further limit
the rain to the south as the evening goes on. All in all, the
ongoing forecast had the situation pretty well in hand, and only
small adjustments will be made to the first period.

/61/

.LONG TERM...
Saturday through Thursday.

Models continue to be aggressive with subsidence and drying behind
a shortwave trough on Saturday, and POPs have been adjusted
downward once again. PWAT values dropping below 1.5 inches should
promote dry conditions for most of the forecast area. Any isolated
convection should be limited to the far southern counties.

A surge in moisture from the west is expected on Sunday as the
base of an upper-level trough extends southward into Alabama.
This should promote the development of scattered showers and
storms especially during the later part of the afternoon. Height
rises are expected on Monday as a ridge builds in from the south,
but 30 to 40 POPs may continue due to PWAT values hovering around
2 inches.

Rain chances may tend to decrease for Tuesday and Wednesday if the
upper-level ridge becomes more prominent as indicated by model
guidance. However, the ridge appears transient in nature, and
somewhat higher rain chances may take shape for Thursday as
westerlies begin to affect the northern part of the state.

87/Grantham

&&

.AVIATION...
18Z TAF Discussion.

Convection fired up pretty quickly late this morning, and judging
from satellite and radar trends it looks like the large bulk of
the activity will stay in the southern half of Alabama. Therefore, I
have removed the mention of showers/storms from the northern
central Alabama terminals (TCL/BHM/EET/ASN/ANB) for the rest of
today. Looks like pretty good coverage in the south half, and MGM
and TOI may be dealing with reductions to visibility and ceilings
off and on through the afternoon.

Overnight, the forecast becomes even more problematic. In addition
to the inherent uncertainties regarding how long the convection is
able to be sustained, there's also a question of low cloud
development. Low level moisture forecasts from at least one short
range model suggest that stratus development is likely, starting
around the 07z-09z time frame. Other computer model guidance
suggests otherwise, with just a bit of light fog (at most). Given
the low clouds that developed this morning, I decided to go with
the more pessimistic model (which also seems to have been
handling the low level moisture fields better lately).

/61/

&&

.FIRE WEATHER...

High rain chances will continue through early tonight, especially
in the south half of central Alabama. But most of the area will
remain dry on Saturday. Rain chances should increase somewhat for
Sunday and Monday. Morning fog and low clouds will be possible in
locations that receive afternoon and evening rainfall. There are
no fire weather concerns at this time.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     69  90  70  90  70 /  20  10  10  40  30
Anniston    70  90  70  90  71 /  30  10  10  30  30
Birmingham  71  91  72  91  72 /  20  10  10  40  30
Tuscaloosa  72  93  73  92  73 /  30  10  10  40  30
Calera      71  90  71  90  71 /  30  10  10  40  30
Auburn      71  88  72  90  72 /  40  10  10  30  20
Montgomery  73  91  73  93  73 /  50  20  10  30  20
Troy        72  90  72  93  73 /  50  30  10  30  20

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
None.

&&
Hazardous weather outlook, Aug 10, 3:02 AM CST, 15 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
402 AM CDT Fri Aug 10 2018

ALZ011>015-017>050-111215-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
402 AM CDT Fri Aug 10 2018

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management is not
expected at this time.

In the hours before

Special weather statement, Aug 10, 12:07 PM CST, 6 hours before
Special Weather Statement
National Weather Service Birmingham AL
107 PM CDT FRI AUG 10 2018

ALZ033-039-040-101845-
Marengo AL-Dallas AL-Perry AL-
107 PM CDT FRI AUG 10 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MARENGO...
SOUTHWESTERN PERRY AND WEST CENTRAL DALLAS COUNTIES UNTIL 145 PM
CDT...

At 107 PM CDT, Doppler radar was tracking a strong thunderstorm near
Uniontown, moving southeast at 30 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Uniontown, Central Mills, Bogue Chitto, Perry County Correctional
Center and Safford.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3221 8737 3222 8737 3222 8739 3224 8739
      3224 8741 3226 8744 3227 8744 3227 8751
      3235 8762 3248 8756 3248 8752 3252 8752
      3239 8721 3220 8736
TIME...MOT...LOC 1807Z 302DEG 25KT 3240 8754

05
Special weather statement, Aug 10, 12:26 PM CST, 5 hours 41 minutes before
Special Weather Statement
National Weather Service Birmingham AL
126 PM CDT FRI AUG 10 2018

ALZ039-101900-
Marengo AL-
126 PM CDT FRI AUG 10 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL MARENGO COUNTY UNTIL
200 PM CDT...

At 126 PM CDT, Doppler radar was tracking a strong thunderstorm over
Thomaston, or 10 miles southeast of Linden, moving southeast at 20
mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Thomaston, Freddie Jones Field, Consul and Carleys.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3225 8776 3234 8769 3227 8747 3226 8747
      3227 8750 3227 8751 3225 8752 3213 8752
      3213 8761
TIME...MOT...LOC 1826Z 298DEG 19KT 3224 8764

05
Special weather statement, Aug 10, 12:34 PM CST, 5 hours 33 minutes before
Special Weather Statement
National Weather Service Birmingham AL
134 PM CDT FRI AUG 10 2018

ALZ040-101900-
Dallas AL-
134 PM CDT FRI AUG 10 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN DALLAS COUNTY UNTIL 200
PM CDT...

At 133 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Marion Junction to near Orrville to near
Central Mills. Movement was east at 30 mph.

Pea size hail and wind gusts up to 50 mph will be possible with these
storms.

Locations impacted include...
Selma, Selmont-West Selmont, Orrville, Bogue Chitto, Old Cahaba Park,
Memorial Stadium, Dannelly Reservoir, Marion Junction, Dallas County
Horse Arena, Skyharbor Airport, Whites Bluff, Safford, Hazen, Craig
Field Aiport, Selma Drag Strip and Crumptonia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3210 8723 3212 8724 3212 8726 3214 8725
      3215 8728 3217 8729 3216 8730 3218 8732
      3220 8732 3220 8736 3224 8739 3224 8741
      3227 8745 3227 8747 3231 8739 3247 8735
      3239 8695 3219 8707 3209 8720
TIME...MOT...LOC 1833Z 291DEG 25KT 3244 8729 3229 8732 3224 8740

05
Special weather statement, Aug 10, 12:58 PM CST, 5 hours 9 minutes before
Special Weather Statement
National Weather Service Birmingham AL
158 PM CDT FRI AUG 10 2018

ALZ040-101930-
Dallas AL-
158 PM CDT FRI AUG 10 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN DALLAS COUNTY UNTIL
230 PM CDT...

At 157 PM CDT, Doppler radar was tracking a strong thunderstorm near
Dannelly Reservoir, or 15 miles north of Camden, moving southeast at
15 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Orrville, Dannelly Reservoir, Whites Bluff and Crumptonia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3208 8719 3210 8723 3212 8724 3212 8726
      3214 8725 3215 8728 3217 8729 3216 8730
      3218 8732 3220 8732 3220 8736 3232 8724
      3222 8703 3207 8718
TIME...MOT...LOC 1857Z 300DEG 15KT 3222 8727

05
Special weather statement, Aug 10, 1:04 PM CST, 5 hours 3 minutes before
Special Weather Statement
National Weather Service Birmingham AL
204 PM CDT FRI AUG 10 2018

ALZ045-046-101930-
Macon AL-Bullock AL-
204 PM CDT FRI AUG 10 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL BULLOCK AND SOUTH
CENTRAL MACON COUNTIES UNTIL 230 PM CDT...

At 203 PM CDT, Doppler radar was tracking a strong thunderstorm near
Franklin Field, or near Union Springs, moving southeast at 20 mph.

Pea size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Union Springs, Franklin Field, Aberfoil, Sedgefield and Fort Davis.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3220 8587 3229 8580 3224 8554 3203 8567
TIME...MOT...LOC 1903Z 297DEG 16KT 3219 8576

05
Special weather statement, Aug 10, 1:47 PM CST, 4 hours 20 minutes before
Special Weather Statement
National Weather Service Birmingham AL
247 PM CDT FRI AUG 10 2018

ALZ049-102015-
Pike AL-
247 PM CDT FRI AUG 10 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN PIKE COUNTY UNTIL
315 PM CDT...

At 247 PM CDT, Doppler radar was tracking a strong thunderstorm near
Goshen, moving east at 5 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Troy and Troy Municipal Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3175 8615 3179 8615 3179 8620 3181 8620
      3183 8618 3185 8619 3187 8618 3186 8597
      3170 8604
TIME...MOT...LOC 1947Z 289DEG 6KT 3179 8614

05

The radar

The Birmingham radar (KBMX), 26 km away, was scanning. The volume nearest the first event began at 00:05 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Jefferson

When
August 10, 6:07 PM CST to 6:08 PM CST
Where
Jefferson County, 2.37 mi SSE of Mc Calla
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
33.300, -87.000

Several trees uprooted on Lou George Road.

Thunderstorm Wind, Shelby

When
August 10, 6:22 PM CST to 6:23 PM CST
Where
Shelby County, 1.87 mi ESE of Genery
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
33.290, -86.890

Several trees uprooted near the intersection of County Road 52 and Elvira Road.

Thunderstorm Wind, Shelby

When
August 10, 6:41 PM CST to 6:42 PM CST
Where
Shelby County, 1.48 mi E of Scotrock
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.250, -86.794

Several trees uprooted on Weatherly Club Drive. Numerous other reports of large limbs and power lines down in the cities of Alabaster, Pelham and Helena.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2018Every state in 2018This day in weather historyWarnings in Alabama, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 779059, 779060, 779061.